West Virginia, 2013

Winter Storm and Winter Weather in West Virginia, March 17 to 18, 2013

March 17 to 18, 2013 · NWS LWX · 8 events in 8 counties and zones

Low pressure developed along a stationary front south of the Washington DC. Surface temperatures were marginal and snowfall accumulated west of the I-95 corridor.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure developed along a stationary front south of the Washington DC. Surface temperatures were marginal and snowfall accumulated west of the I-95 corridor. A cold air damming situation formed during the event and led to accumulating snow across the Shenandoah Valley and Central Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 17, 9:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 17, 9:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT SUN MAR 17 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ALONG THE
VIRGINIA/NORTH CAROLINA BORDER THROUGH MONDAY...BEFORE LIFTING TO
THE NORTH MONDAY NIGHT. A COLD FRONT IS THEN EXPECTED TO MOVE
INTO THE AREA TUESDAY. HIGH PRESSURE IS EXPECTED TO RETURN TO THE
REGION DURING THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONTAL BOUNDARY HAS SUNK SOUTH INTO NORTH CAROLINA THIS MORNING
WHERE IT HAS FOR ALL INTENTS AND PURPOSES STALLED OUT. THERE/S ONE
WEAK WAVE ALONG THE FRONT OVER THE SOUTHERN APPALACHIANS...AND
ANOTHER BACK INTO TEXAS.

MODELS ALREADY INDICATE ISENTROPIC LIFT DEVELOPING OVER THE
SOUTHWEST PORTION OF THE CWA...WHICH IS IN LINE WITH RADAR TRENDS
OVER THE PAST FEW HOURS.

EXPECTATION IS FOR THIS LIFT TO STRETCH OUT TO THE EAST INTO
SOUTHERN MARYLAND BY EARLY AFTERNOON...AND ALSO INCH NORTH THROUGH
THE DAY. HOWEVER...WITH HIGH PRESSURE TO THE NORTH THERE WILL BE
SOME DRY AIR TO OVERCOME ACROSS THE NORTHERN PORTION OF THE CWA
INITIALLY AND LOCATIONS NEAR THE MASON DIXON LINE MAY WIND UP
BEING DRY THROUGH THE DAY. HAVE ATTEMPTED TO SHOW THIS TIGHT
GRADIENT OF PRECIP IN POP/WX GRIDS FOR TODAY.

P-TYPE DURING THE DAYTIME TODAY WILL LIKELY BE ELEVATION
DEPENDENT...WHERE THOSE ABOVE 1000-1500 FT WILL BE SNOW AND THOSE
BELOW WILL JUST BE RAIN. WINTER STORM WARNING GOES INTO EFFECT
THIS AFTERNOON FOR HIGHLAND/PENDLETON COUNTIES. MOST OF THOSE
COUNTIES ARE HIGH ENOUGH WHERE SNOW WILL BE THE PRIMARY P-TYPE
OBSERVED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
WARM FRONT LIFTS NORTH ACROSS THE OHIO VALLEY WITH A CAD
WEDGE INCREASING AS A 1033MB HIGH CENTERS OVER MONTREAL BY SUNRISE.
OVERRUNNING PRECIP SPREADS NORTH THROUGH THIS EVENING...EITHER AS
SNOW OR QUICKLY CHANGING FROM RAIN TO SNOW. LATE TONIGHT...SLEET
MIXES IN FOR AREAS SOUTH OF DC LIKE SRN MD. WINTER STORM WARNING FOR
EASTERN SLOPES OF THE BLUE RIDGE FOR AREAS ABOVE 700 FT /SO NOT CITY
OF CHARLOTTESVILLE ATTM/ THE CENTRAL SHEN VLY /THOUGH MAINLY FOR THE
RIDGES/ TO THE POTOMAC HIGHLANDS. PRECIP WILL BE SLOW TO REACH THE
MASON-DIXON LINE...SO CONFIDENCE ON SNOWFALL AMOUNT IS LOWER UP
THERE AS OF NOW. THE WARNING MAY WELL NEED TO BE EXPANDED NORTH.
WITH AREAS OUTSIDE THE CURRENT HEADLINE NOT EXPECTED TO SEE ACCUM
SNOW UNTIL TONIGHT /SECOND PERIOD/ DID NOT ISSUE ANY ADVISORIES
ATTM. SNOW GRAPHIC AVAILABLE ON OUR HOMEPAGE IS BEST CURRENT GUESS.
THIS WOULD INCLUDE ZONES NORTH-WEST OF BALT-WASH CORRIDOR. LATE
SEASON EVENTS LIKE THIS ARE USUALLY ELEVATION DEPENDENT AND THIS IS
NO EXCEPTION. ACCUM AT LOWER ELEVATIONS WILL MAINLY BE GRASSY THOUGH
DO NOT WANT TO GET MORE SPECIFIC THAN THAT RIGHT NOW. ACCUM
ALONG/EAST OF I-95 CURRENTLY LOOKS MINIMAL /LESS THAN AN INCH OR
EVEN BELOW HALF AN INCH IN URBAN OR NEAR SHORE ENVIRONS/ DUE TO
HIGHER TEMPERATURES AND LESS INTENSE PRECIP.

MIN TEMPS A BLEND OF 00Z MAV/MET/SREF WITH AREAS OUTSIDE OF URBAN
AND NEAR SHORE ENVIRONS AT OR SUB FREEZING. SFC TEMPS WILL BE KEY TO
SNOW ACCUM...SO THESE WILL NEED TO BE MONITORED. 00Z ECMWF GUIDANCE
HAS PERFORMED WELL AND IT LOOKS TO BE IN LINE WITH THE CURRENT
FORECAST.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
ANOTHER OUT OF THE ORDINARY WX SITUATION HAS CAUSED ME TO SKIP
ARND IN MY BLO THOTS. MY APOLOGIES...

LAST NGT I WROTE ABT THE DIFFICULTY THE MDLS HV ALWAYS HAD IN
HANDLING CAD AND THE TIMING OF WHEN IT BRKS. XPRNC HAS SHOWN THAT
THE MDLS USUALLY TRY TO BRK IT TOO SOON. 00Z GFS HINTS AT THE CAD
PRES PATTERN SLOWLY RELINQUISHING ITS HOLD BY LATE MON...WHICH IS
ACTUALLY IN LN W/ THE 00Z NAM AND THE JUST-ARRIVING 00Z ECM. WHAT
THIS MEANS IS 1) MON WL BE CLDY W/ PDS OF PCPN AND 2) IT WON'T BE
WARM. BUT P-TYPE WL BE A CHALLENGE.

BUT THE TIME PROVEN BEST WAY TO BRK CAD IS W/ A CD FNTL PASSAGE...
WHICH APPEARS TO BE ON TRACK TO OCCUR LATE MON. P-TYPE WL CHG OVR
TO RAIN FOR LATE MON AND MON NGT. ATTM RA AMTS LOOK TO BE BLO FLD CRITERIA.

IT IS FAIRLY STRANGE TO BE TALKING ABT SNOW E OF THE MTNS IN MID
MAR - SINCE 1990 AFTR 3/15 AT THE 3 MAJOR AIRPORTS IAD HAS HAD TWO
REPORTS OF 1" SNOW...DCA HAD .5" ON 4/7/07 AND .2" ON 3/26/11. BWI
HAS HAD FOUR MEASUREABLE SNOWS...2.6" ON 3/30/03 AND THREE UNDER
ONE INCH.

AS W/ THE LAST STORM BLV WATER TEMPS WL PLAY A FACTOR W/ P-TYPE.
ON MON THE WINDS ARE XPCTD TO BECOME ERLY DURG THE AFTN. IF THIS
OCCURS THE WATER TEMPS OF THE BAY/ATLC ARE IN THE LM40S...WHICH WL
WARM THE LOWER PORTION OF THE AIR COLUMN TO A PT WHERE IT WL
BECOME DIFFICULT TO SUPPORT WINTRY PCPN. ALSO THINK THAT NON-
ACCUMULATING IP WL BE A CONSIDERATION MON MRNG IN THE I-95
CORRIDOR.

AS W/ THE TDA/TGNT PDS OF THIS FCST ELEVATION WL ALSO PLAY A KEY
ROLE IN P-TYPE W/ THE HIGHER ELEVS MORE LKLY TO XPRNC WINTRY PCPN.
THE WRNG IS IN EFFECT THRU MON AFTN...AS SNOW COULD BE FALLING W
OF THE BLUE RDG INTO THE AFTN. HOW MUCH WL BE ACCUMULATING IS HARD
TO SAY GIVEN WE ARE MOVG INTO THE 2ND HALF OF MARCH...BUT THE AIR
MASS TO THE N NOW IS SIGINIFICANTLY COLDER THAN THE ONE OF TWO WKS
AGO.

LTL ATTENTION HAS BEEN MADE TO THE LATER PDS OF THE FCST. SFC HIGH
PRES DOES LOOK TO BRING CLRG SKIES TO THE AREA...BUT AN UPR LVL
LOW OVR SRN QUEBEC MAY STILL HOLD SOME INFLUENCE OF MID ATLC
WX..ESPECIALLY W/ DAYTIME "SELF DESTRUCT SUNSHINE" - IE. DAYTIME
SC CLDS.

TUE-FRI HIGHS GNRLY FM THE M40S TO L50S. LOWS 30-35 XCPT COLDER W
OF THE BLUE RDG.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
-RA SPREADS BACK TO CHO LATE THIS MORNING. EXPECT CONDITIONS TO
DROP TO IFR FOR THE AFTERNOON AND BEYOND. THERE IS SOME
UNCERTAINTY ABOUT THE NORTHERN EXTENT OF PRECIP THIS AFTERNOON.
NORTHERN FRINGE WILL BE CLOSE TO IAD-DCA. PRECIP IS MORE LIKELY
TO BEGIN OVER IAD-DCA THIS EVENING. AS COLDER AIR MOVES IN -RA/-SN IS
EXPECTED TO BE -SN WITH IFR/LIFR CONDITIONS OVERNIGHT.

LOW CIGS/VSBYS XPCTD TO CONT INTO MON...W/ P-TYPE AT THE MAJOR
TERMINALS CHANGING FM S TO RAIN...WHICH WL CONTINUE THROUGH
MONDAY NIGHT.

A COLD FRONT WILL PASS THROUGH THE TERMINALS TUESDAY MORNING. GUSTY
WESTERLY WINDS ARE EXPECTED BEHIND THE FRONT TUESDAY AFTERNOON...BUT
CIGS/VSBYS WILL IMPROVE. VFR CONDITIONS ARE EXPECTED WEDNESDAY AND
THURSDAY.

&&

.MARINE...
NORTH WINDS COULD BRIEFLY GUST NEAR 18-20 KT OVER THE NEXT COUPLE
OF HOURS DOWN THE MAIN CHANNEL OF THE BAY BEFORE DIMINISHING
DURING THE MIDDAY/AFTERNOON AS WINDS TURN TO THE NORTHEAST. MODELS
SUGGEST SCA CONDITIONS DEVELOPING OVERNIGHT INTO EARLY MONDAY AS
WINDS TURN MORE TO THE E/SE AND MAY HAVE TO RAISE SCA.

A COLD FRONT WILL APPROACH THE WATERS MONDAY NIGHT BEFORE PASSING
THROUGH TUESDAY. HIGH PRESSURE WILL APPROACH THE WATERS DURING THE
MIDDLE PORTION OF THE WEEK. A SMALL CRAFT ADVISORY WILL LIKELY BE
NEEDED FOR PORTIONS OF THE WATERS MONDAY THROUGH THURSDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY
     FOR MDZ501.
VA...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 6 PM EDT
     MONDAY FOR VAZ503-504.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY
     FOR VAZ025>030-036>040-501.
WV...WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 6 PM EDT
     MONDAY FOR WVZ505-506.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EDT MONDAY
     FOR WVZ050-055-501>504.
MARINE...NONE.

&&

BPP/BAJ/WOODY!
Hazardous weather outlook, Mar 17, 12:59 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT SUN MAR 17 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
159 PM EDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL TRIGGER RAIN...SLEET AND SNOW ACROSS THE AREA
TONIGHT INTO MONDAY. LIGHT SNOWFALL ACCUMULATIONS ARE
POSSIBLE TONIGHT. PLEASE FOLLOW THE LATEST FORECASTS FOR UPDATES
REGARDING THIS SYSTEM.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY SOUTH
OF POOLES ISLAND AND THE LOWER TIDAL POTOMAC RIVER BEGINNING
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY SOUTH
OF POOLES ISLAND AND THE LOWER TIDAL POTOMAC RIVER MONDAY. SMALL
CRAFT ADVISORIES MAY BE NECESSARY TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
159 PM EDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM THIS AFTERNOON THROUGH
MONDAY FOR PORTIONS OF THE ALLEGHENY HIGHLANDS TO THE BLUE
RIDGE...INCLUDING THE SHENANDOAH VALLEY. THE HEAVIEST SNOWFALL IS
EXPECTED AT HIGHER ELEVATIONS. PLEASE SEE /WBCWSWLWX/ FOR
DETAILS. ELSEWHERE...ACCUMULATING SNOW IS POSSIBLE TONIGHT INTO
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING CONTINUES THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL TOTALS
WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Pendleton

When
March 17, 1:00 PM EST to March 18, 7:00 AM EST
Where
Western Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snowfall amounts of 8 inches were reported at Cherry Grove.

Winter Weather, Western Grant

When
March 17, 1:00 PM EST to March 18, 7:00 AM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 4.0 inches near Petersburg.

Winter Weather, Eastern Grant

When
March 17, 1:00 PM EST to March 18, 7:00 AM EST
Where
Eastern Grant forecast zone
Reported by
Unknown
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall was estimated to be around two to four inches based on observations nearby.

Winter Weather, Eastern Pendleton

When
March 17, 1:00 PM EST to March 18, 7:00 AM EST
Where
Eastern Pendleton forecast zone
Reported by
CoCoRaHS
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snowfall totaled up to 5 inches near Fort Seybert.

Winter Weather, Hardy

When
March 17, 5:00 PM EST to March 18, 7:00 AM EST
Where
Hardy forecast zone
Reported by
Trained Spotter
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Snowfall totaled up to three inches near Lost River and McNeill.

Winter Weather, Western Mineral

When
March 18, 2:00 AM EST to 7:00 AM EST
Where
Western Mineral forecast zone
Reported by
COOP Observer
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.2 inches about two miles southwest of Keyser.

Winter Weather, Eastern Mineral

When
March 18, 2:00 AM EST to 7:00 AM EST
Where
Eastern Mineral forecast zone
Reported by
Unknown
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall was estimated to be between two and four inches based on observations nearby.

Winter Weather, Hampshire

When
March 18, 2:00 AM EST to 7:00 AM EST
Where
Hampshire forecast zone
Reported by
Public
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Snowfall was reported to be around four inches at High View and 2.2 inches near Springfield.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441270, 442599, 442600, 442601, 442603, 442597, 442598, 442602.